PDA

View Full Version : Topamax fear


Forevryoung
03-05-2007, 11:28 PM
Partially venting, partially asking for experiences... I know everyone's brain and body are different.

My migraines have become more frequent and more intense over the past six months or so. I had two last week alone and my prescription painkiller (amerge) only made a dent in the pain enough for me to sleep.

So I called my doctor and he suggested either depakote or topamax as a daily preventative. I've been on depakote before (different reason though) and hated it. I gained weight and my hair fell out. I remember vividly the smell and taste of the pills and it's been 5 years since I have swallowed one. The problem with the topamax is that it frequently makes people stupid as a side effect (even my doctor mentioned it).

I know it's my decision ultimately because it's my head and my pain and my health. Spring break starts Friday and I will be going home, the perfect time to start a new drug but the side effects could easily spill over into the rest of the semester.

I'm a grad student and this semester has been hellish so far- I need to be able to stay smart and focused, I'm currently failing a class.

I've started talking to my professors and supervisors, I want to make sure that if I am going to do this, everyone knows just in case (and can possibly cut me some slack/make accommodations if needed). So far they have been supportive of course and they are glad I am telling them ahead of time so that makes me feel more confident about taking the new med.

Tell me I'm doing the right thing by deciding to try the topamax. I can go off of it at any time but who knows what the potential damage is. The other option is to live in fear that I'm not going to be able to function 2/5 nights a week with hours and hours of school work that I should be doing. Sorry this got long, and thanks!

JulieWent
03-06-2007, 07:00 PM
I've been on topamax for two years now, and I don't think I'm any stupider than I was to begin with.:joker: Seriously, it's worked very well for me, really reducing the number of migraines that I have gotten with few side effects. (My toes get tingly sometimes, but if I have to choose between splitting headaches and tingly toes, I'll take the tingly toes any day.) I started off slowly, increasing my dosage over a period of weeks. (My doctor suggested this.) I have had several friends start at much higher dosages and not feel as positively about this medicine. So, maybe you could discuss starting slowly with your doctor?

Julie

bavaria
03-06-2007, 07:06 PM
we had a long thread about Topamax about a year ago.

I was taking it for some nerve damage related issues, and I finally went off it. It was bad for me for several reasons


stupidity - I really had a hard time with it; my job required a lot of mental sharpness and I actually made several major mistakes
taste - everything tasted metallic
severe weight loss - a plus for me, but alarming
going off Topomax - my migraines came back (I had them weekly at least from age 8 to age 15)
temperature regulation - the body does not regulate temperature on this drug or at least for most; goign to Florida and combining this with the stupid factor I was a different person. I thought that I was goign to pass out, my mind was numb, etc. My first trip to WDW after going off the drug was a revelation as to the major impact it had had on me


I realize that there is a good impact, especially for seizure disorder, but I was not aware of all the side effects. You only list the stupid factor. There is a lot more to consider, and I would suggest a little more research... I was shocked by how much I was impacted.

bavaria
03-06-2007, 07:08 PM
also I believe that the dosage for migraines is much lower than for seizure control, so I can't comment on the low dosage. You may want to PM Tigger&Belle - I believe that she and I were on the stupid pill around the same time... :upsidedow

Forevryoung
03-06-2007, 07:15 PM
Thanks guys

I know there are a ton more potential side effects- I've been on "mind altering drugs" for years. I just have more concern about the effects on my performance in situations where I have to be sharp and my mind clear. I can deal with weight loss (don't need to lose the weight but I know how to handle it...), the metallic taste would drive me nuts but it's not a guarantee. One of the bigger ones is how it's going to mess with meds that I am already on. There is a potential danger there that I want to avoid at all costs. Then again, there are few meds that I can take once I get a migraine due to possible drug interactions.

I will start off slowly and at this point just keep an open mind. All but one of my professors/supervisors are aware at this point and I will keep them updated as necessary. It makes me feel better knowing that if something goes "wrong", I already have the support of my department. My parents and boyfriend are supportive whatever decision I make.

Here's to hoping it goes well without side effects (or they go away with time).

bavaria
03-06-2007, 07:29 PM
I would also enlist someone to help you judge the stupid factor. I had a close colleague who pointed it out to me - someone who really knows you, and won't hesitate to speak up.

Once you return to school, you may want to enlist a friend there, as you may not realize the impact of the stupidness....

And a low dose may work for you, with few side effects. Good luck!

leanan
03-06-2007, 10:10 PM
Try it and if you hate it you can quit. It is that easy. Tell your Dr this is what I want if it is time to quit. Do not let him make you feel bad for your decision. Just make sure you give it a chance. I do recomend taking folic acid while on this drug. It will leach out your folic acid while you are on it. My OB freaked when she found out I got preggers while on topamax. I had to quit and now I have to see a neonatologist. Mostly minor worries about cleft lip damage to the baby because I had no folic acid in my system

Topamax was the best one for me out of that group. Lamictal made me act drunk all the time with stupidity, Slurred speach, and messy motor cordiantion. Topamax for me was so much better. Everybody is different and you must try lots of stuff before you find the right drug. For me the chance of being Migraine free was too tempting to not try yet another drug.

Oh yeah Good Luck!

leanan
03-06-2007, 10:14 PM
we had a long thread about Topamax about a year ago.

I was taking it for some nerve damage related issues, and I finally went off it. It was bad for me for several reasons


stupidity - I really had a hard time with it; my job required a lot of mental sharpness and I actually made several major mistakes
taste - everything tasted metallic
severe weight loss - a plus for me, but alarming
going off Topomax - my migraines came back (I had them weekly at least from age 8 to age 15)
temperature regulation - the body does not regulate temperature on this drug or at least for most; goign to Florida and combining this with the stupid factor I was a different person. I thought that I was goign to pass out, my mind was numb, etc. My first trip to WDW after going off the drug was a revelation as to the major impact it had had on me


I realize that there is a good impact, especially for seizure disorder, but I was not aware of all the side effects. You only list the stupid factor. There is a lot more to consider, and I would suggest a little more research... I was shocked by how much I was impacted.


Thank god someone besides me noticed the nasty metalic taste. That made me totally crazy. Growl. I did enjoy the weight loss though. Nice pill if you need to loose weight. I have tempature issues already due to raynauds which is the primary condition to my migraines anyways. So I did not notice much there. My raynauds seems to be more affected by stress though.